Virginia, 2026

Winter Storm and Winter Weather in Virginia, January 24 to 26, 2026

January 24 to 26, 2026 · NWS MRX · 4 events in 4 counties and zones

Broad scale upper lift led to a complex winter storm across southwestern Virginia, with onset precipitation of snow transitioning to a long period of freezing rain and icing conditions. Precipitation eventually changed over in all locations to rain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Broad scale upper lift led to a complex winter storm across southwestern Virginia, with onset precipitation of snow transitioning to a long period of freezing rain and icing conditions. Precipitation eventually changed over in all locations to rain. On the backside of the system another bout of light snowfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 24, 6:49 AM EST, 4 hours 41 minutes earlier. Its key messages:

  • Updated at 644 AM EST Sat Jan 24 2026
  • A significant winter storm will impact the region, primarily around mid-day today through tomorrow (Sunday) night. All types of precipitation (rain, freezing rain, sleet, and snow) are expected.
  • The heaviest snow and sleet accumulations (around 3 inches or locally higher) are most likely along the Tennessee/Kentucky state line and into southwest Virginia. The heaviest ice accumulations (over 0.25 inches) are most likely along the Cumberland Plateau/southern plateau, central and northeast East Tennessee, and just north of Interstate 40/81. Snow accumulations will be more limited further south with ice accumulations more uncertain along the foothills and southern Valley.
  • High winds expected across the foothills of the mountains and ridge tops on Saturday night into Sunday.
  • Extreme cold temperatures are expected Monday into Tuesday with highs well below freezing and overnight lows approaching or falling below 0. Lower wind chills are expected.
Area forecast discussion, Jan 24, 6:49 AM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
649 AM EST Sat Jan 24 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 644 AM EST Sat Jan 24 2026

- A significant winter storm will impact the region, primarily
  around mid-day today through tomorrow (Sunday) night. All types
  of precipitation (rain, freezing rain, sleet, and snow) are
  expected.

- The heaviest snow and sleet accumulations (around 3 inches or
  locally higher) are most likely along the Tennessee/Kentucky
  state line and into southwest Virginia. The heaviest ice
  accumulations (over 0.25 inches) are most likely along the
  Cumberland Plateau/southern plateau, central and northeast East
  Tennessee, and just north of Interstate 40/81. Snow
  accumulations will be more limited further south with ice
  accumulations more uncertain along the foothills and southern
  Valley.

- High winds expected across the foothills of the mountains and
  ridge tops on Saturday night into Sunday.

- Extreme cold temperatures are expected Monday into Tuesday with
  highs well below freezing and overnight lows approaching or
  falling below 0. Lower wind chills are expected.

&&

.DISCUSSION...
Issued at 100 AM EST Sat Jan 24 2026

The highly anticipated impactful almost country-wide winter storm
has formed to the west and will continue to strengthen as it
shifts eastward this morning. Troughing encompasses the entire
country with a closed upper low off of the Baja coast. This will
eventually phase with the flow when it swings up into Texas late
tonight. Additional pulses within the flow will sweep down from
Canada, bringing much lower heights aloft overhead early next
week. It will feel very much like winter with much below normal
temperatures persisting through the week due to troughing locked
in overhead and resurges of Arctic air sweeping down from Canada.

Though models show the initial shield of precipitation moving in
later this morning, the challenge to start will be dry air at the
surface. Once that is overcome, expect chances of precipitation to
increase throughout the day today. There won't be much of a
diurnal curve for some locations today with temperatures falling
at this time and not getting too much above that for the
afternoon. Many will start as snow mixed with other forms of
frozen precipitation, as air aloft and down to the surface will
briefly support mostly snow. As the inverted trough strengthens
and a warm nose aloft builds in from the south, is when things
begin to change and become more complicated. The later we get into
today, the flow from the south will strengthen. Coinciding with
that flow, winds over the Southern Appalachians will become
stronger. To further complicate things, descending air over the
mountains due in part to a strong wedge on the other side, will
warm those closest to the mountains, limiting the frozen
precipitation variety. We are fairly confident in that happening
with the the latest NAM still showing greater than 60 KT low level
flow. This has been persistent for days. Our hazards issued and
latest WSSI from WPC depict this thinking pretty well with lesser
winter storm impacts nearly east of the I-75 to 40 to I-81
corridor. A portion of this area doesn't meet minor impacts,
even.

One potential hazard that may not be thought much of is the total
liquid precipitation from this storm and pure heavy rain
potential. What has generally been consistent much of the week is
total liquid precipitation of around 2 inches or more. Upslope
areas of parts of the plateau and from the GSMNP and south, depict
the potential of near 3 inches of liquid equivalent or more.
Though a lot of our area is in a drought, heavy precipitation in
a short period of time could pose some flooding impacts. WPC's ERO
from yesterday afternoon circles an area of MRGL risk of flash
flooding across our southern TN counties into Cherokee and Clay
counties in NC.

The time line of greatest impact will be near the start of the
system to around early Sunday when it will be coldest and frozen
precipitation chances the greatest. Thankfully with a consistent
warming trend being forecast Sunday, precipitation should change
over to rain during the day. However, the backside of the system
may change back to the frozen precipitation type Sunday night
into Monday morning when temperatures are expected to drastically
fall. This, paired with what fell earlier in the event, could
pose added hazardous travel early Monday. Highs are generally
expected to stay below 30. The system ends with time Monday,
finishing off over the higher terrain.

Caveats - There is still the chance that some will end up with
potentially less freezing rain accretion, for example, if
temperatures budge a bit a certain way, either due to southerly
flow, downslope warming, or with a combination of struggling cold
air. Recent CAMs try to show warmer temperatures than forecast
even later today. This would be a good thing to end up with more
rain than freezing rain. Snowfall totals haven't really
drastically changed in the last couple of forecasts with the
greatest amounts along the KY and WV borders, but like mentioned,
what could easily change is the amount of freezing rain or even
sleet. A small change in conditions or a certain factor from the
surface to above could mean everything.

As briefly touched in the first paragraph, cold and mostly dry
will dominate the rest of the week with strong high pressure
developing over Texas and remaining focused over the southeast
following that. Weak systems will be sent down with the shortwaves
from Canada with possible chances for wintery precipitation
for the northern part of the CWA mid to late week. Otherwise, dry
and cold. Very cold wind chills will become a threat with any
winds and gusts throughout the week.

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM EST Sat Jan 24 2026

Messy period already beginning with ice pellets observed in
Chattanooga. Recent observations indicate frozen precipitation is
advancing up the TN valley currently, with radar indicating it
will reach the Tri-Cities over the next 2 hours. CIGs will
steadily deteriorate over the course of the day, with both VIS and
CIGs making trips to IFR territory. A transition to rain will
occur from south to north today and tonight, though higher
elevations will maintain FZRA longer. This evening, the LLJ will
strengthen steadily and bring LLWS over the region, especially
late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             37  31  45  18 /  80 100 100  30
Knoxville McGhee Tyson Airport, TN  35  30  44  18 /  80 100 100  60
Oak Ridge, TN                       34  29  43  16 /  90 100 100  60
Tri Cities Airport, TN              37  28  45  18 /  80 100 100  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Ice Storm Warning from 1 PM this afternoon to 7 PM EST Sunday
     for Cherokee-Clay.

TN...Ice Storm Warning from 1 PM EST /noon CST/ this afternoon to 7
     PM EST /6 PM CST/ Sunday for Anderson-Bledsoe-Bradley-
     Hamilton-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Rhea-
     Roane-Sequatchie.

     Winter Storm Warning from 1 PM this afternoon to 7 PM EST Sunday
     for Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Johnson-Morgan-Northwest Carter-Scott TN-Southeast Carter-
     Sullivan-Unicoi-Union.

     Winter Weather Advisory from 1 PM this afternoon to 7 PM EST
     Sunday for Blount Smoky Mountains-Cocke Smoky Mountains-
     East Polk-North Sevier-Northwest Blount-Northwest Cocke-
     Northwest Greene-Northwest Monroe-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe-Washington TN-West Polk.

     High Wind Warning from 7 PM this evening to 7 PM EST Sunday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Winter Storm Warning from 1 PM this afternoon to 7 PM EST Sunday
     for Lee-Russell-Scott VA-Washington VA-Wise.

&&

DISCUSSION...KS
AVIATION...Wellington
Hazardous weather outlook, Jan 24, 1:14 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
114 AM EST Sat Jan 24 2026

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250615-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
114 AM EST Sat Jan 24 2026 /1214 AM CST Sat Jan 24 2026/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

....COMPLEX WINTER STORM TODAY THROUGH MONDAY...

A storm system will approach the region later today, persisting
into tomorrow. As cold air moves into the region, impactful
wintry precipitation is forecast. A wintry mix of snow, sleet,
freezing rain, and rain is expected across the region with
significant travel impacts expected Saturday evening through
Sunday morning. Impacts due to pure heavy rain and elevated
amounts from this system are possible, especially across the south
and along the Southern Appalachians. Please see the Ice Storm
Warning, Winter Storm Warning, and Winter Weather Advisory for
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...STRONG MOUNTAIN WINDS...

Mountain wave winds are expected this evening through Sunday.
This will also result in warming temperatures across the foothills
with a quick changeover to rain near the western foothills of the
mountains. Please see the High Wind Warning for details.

...COLD TEMPERATURES AND POSSIBLE LINGERING OF WINTERY
ACCUMULATION...

Water will refreeze on roads and elevated surface on Sunday night
into Monday morning with black ice, especially on secondary roads.

Very cold temperatures are expected behind this departing storm
system with low temperatures in the single digits on Monday night
through Tuesday morning with wind chill values as cold as -5 to
-15 degrees across the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow and/or ice accumulation will be needed
this weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Scott

When
January 24, 11:30 AM EST to January 26, 2:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Snow, freezing rain, and sleet impacted Scott County, with freezing rain accumulating up to 0.30 inches by early morning on the 25th. Ice accumulations stopped not long after with temperatures reaching 32F but a second bout of snow occurred on the backside as the system moved out on the 26th. Total snow and sleet accumulations reached 2.3 inches, with 0.8 inches of that being sleet.

Winter Storm, Washington

When
January 24, 1:30 PM EST to January 26, 6:30 PM EST
Where
Washington forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

A significant and highly damaging ice storm unfolded in Washington County VA as temperatures struggled to get to 32F or above, especially in the northeastern portion of the county. Ice accretion ranged from 0.25 to 0.50 inches across the county, resulting in significant damage. A trained spotter reported a maximum of 0.75 inch in the Emory and Meadowview areas, these locations stayed below freezing for a significant period of time. Extensive utility damage occurred, with power poles, powerlines, and transformers breaking from either ice weight outright or collapse of trees. At least 45% of the county was without power by the evening on the 25th. Snow and sleet accumulations of 0.8 inches near Bristol and 2.0 inches at the coop in Abingdon were also recorded.

Winter Weather, Russell

When
January 24, 2:15 PM EST to January 26, 5:30 PM EST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Light snow, sleet, and freezing rain fell in Russell County, resulting in 0.2 inches of freezing rain accumulation in Lebanon. Frozen or freezing precipitation came in two bouts that bookend the liquid rain.

Winter Weather, Lee

When
January 24, 2:30 PM EST to January 26, 10:30 AM EST
Where
Lee forecast zone
Reported by
CoCoRaHS
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Light snow and icing occurred in Lee County, with 2.6 inches of snow and sleet being recorded near Jonesville. A glaze of ice as well.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315012, 1315018, 1315016, 1315008.